Support Forum
 Barrett's Support Forum :Barrett's Support Forum :Support Forum
Message Icon Topic: PPIs and weight changes Post Reply Post New Topic
Page  of 3 Next >>
Poll Question: Since being on PPIs, has your weight
Poll Choice Votes Poll Statistics
14 [70.00%]
2 [10.00%]
4 [20.00%]
You can not vote in this poll

Author Message
chrisrob
Admin Group
Admin Group


Joined: 01 May 2007
Online Status: Offline
Posts: 2580
Quote chrisrob Replybullet Topic: PPIs and weight changes
    Posted: 29 Oct 2010 at 4:02pm
Amongst side effects reported for Proton Pump Inhibitors (Omeprazole, Lansoprazole, Pantoprazole etc.) are weight gain and weight loss.

This recent study has looked at weight gain, for example and one of our forum members recently indicated he/she had gained weight from PPI usage.

I was wondering how common this is. Has your weight been affected by the use of these drugs?

I know this isn't a very scientific study, but the results may be interesting?

Chris
IP IP Logged
mrstella
Newbie Plus
Newbie Plus


Joined: 27 Sep 2010
Online Status: Offline
Posts: 39
Quote mrstella Replybullet Posted: 29 Oct 2010 at 5:47pm

I have gained weight since taking PPI's but i would guess that is down to being able to eat easier and no doubt to the choccy addiction i have now developed.

IP IP Logged
jcombs99
Senior Member
Senior Member


Joined: 23 Mar 2008
Online Status: Offline
Posts: 1969
Quote jcombs99 Replybullet Posted: 29 Oct 2010 at 6:36pm
Folks
   It's not the ppi's your takeing it's the stress of dealing with your new found barretts I gained 20 lbs. THEN lost 40 lbs ..That's why you ablate it........

HGD JEFF

Edited by jcombs99 - 29 Oct 2010 at 6:36pm
IP IP Logged
BooBoo
Newbie Plus
Newbie Plus


Joined: 16 Mar 2010
Online Status: Offline
Posts: 25
Quote BooBoo Replybullet Posted: 30 Oct 2010 at 10:47am
Hi, I have put on about 20lbs  since being on Omeprazole and then get told it won't help my barrett's being over weight. Another losing battle to try and fight
IP IP Logged
RichardT
Senior Member
Senior Member


Joined: 08 Oct 2010
Online Status: Offline
Posts: 250
Quote RichardT Replybullet Posted: 30 Oct 2010 at 2:51pm
Weight gain could be because
your diet has changed
the medication is making you retain water
your digestion has changed because of the reduced acid - though I think in theory any change there would make you loose weigh.

I know from personal experience that I have a threshold weight over which my body gets stressed - and reflux does indeed get worse.

Having a digestive problem does mean that one needs to re-adjust ones diet and perhaps re-train ones food habits. I'm lucky in that I have always liked vegetables and salads, so cutting down on meat and other fattening food has not been difficult.

But there are foods which are much less fattening than their calorie count would indicate. Coconut and peanuts are two. Other tree nuts also are probably a lot more healthy than we have been taught. I can give more info if anyone is interested.

Edited by RichardT - 30 Oct 2010 at 2:52pm
www sites and contact:
www.Torrens.org.uk/Med/
www.GreenBottom.org

IP IP Logged
shaddy
Newbie
Newbie


Joined: 01 Nov 2010
Online Status: Offline
Posts: 1
Quote shaddy Replybullet Posted: 02 Nov 2010 at 5:07pm
hi chrisrob, did u get my reply shaddy.
IP IP Logged
chrisrob
Admin Group
Admin Group


Joined: 01 May 2007
Online Status: Offline
Posts: 2580
Quote chrisrob Replybullet Posted: 02 Nov 2010 at 8:24pm
Hi Shaddy,

I've been out all afternoon but have just responded to your PM.

Chris
IP IP Logged
bouncethruit
Groupie
Groupie


Joined: 27 Aug 2010
Online Status: Offline
Posts: 65
Quote bouncethruit Replybullet Posted: 07 Nov 2010 at 12:13pm
Dear Richard
 
You have just hit the nail on the head, since taking PPI's I have noticed I am always drinking tea or coffee and I thought it was my imagination...
 
I think that you do retain water most definately and "bloat" out
 
I am only happy when I'm swallowing cubes of jelly because they are easier to swallow, but I'm fighting to keep weight on, I guess its all down to the individual and their particular lifestyle.  
 
Happy Days!Embarrassed
GfromWalesUK
IP IP Logged
RichardT
Senior Member
Senior Member


Joined: 08 Oct 2010
Online Status: Offline
Posts: 250
Quote RichardT Replybullet Posted: 09 Nov 2010 at 8:15am
> I think that you do retain water most definately and "bloat" out. 

Curious. Makes me wonder why.

A complete guess:
PPIs are metabolised by the liver, not by the kidneys. Water is excreted via the kidneys of course. So the PPI must somehow be affecting kidney function. Maybe the kidneys don't like the high PPI level in the blood so are retaining water to avoind increasing the concentration.

What is your blood pressure like? If you retain water - that could be high. BP monitors are cheap. Get one.

I suppose you might be able to increase kidney function by eating, for instance, more salt. Salt is removed by the kidneys and doing so removes water in the process.

We are told salt raises blood pressure: the best I can find on this is that it does - but only in some people who have a certain gene (so it's an ethnic thing). If you drink enough water, salt is not a problem to most people.

As I said - a complete guess. I would not want to counter one chemical by using another. It's too much like a doctor prescribing pills to offset the side effects of other pills! Athough salt is hardly dangerous.


Edited by RichardT - 09 Nov 2010 at 9:05am
www sites and contact:
www.Torrens.org.uk/Med/
www.GreenBottom.org

IP IP Logged
Terrapin54
Groupie
Groupie


Joined: 18 Nov 2010
Location: United Kingdom
Online Status: Offline
Posts: 57
Quote Terrapin54 Replybullet Posted: 11 Dec 2010 at 12:07pm
Originally posted by bouncethruit

Dear Richard
 
 
I am only happy when I'm swallowing cubes of jelly because they are easier to swallow, but I'm fighting to keep weight on, I guess its all down to the individual and their particular lifestyle.  
 
Happy Days!Embarrassed
Looks like your in good company. Allegedly, George Osborne's favourite snack are orange jelly cubes!LOL
IP IP Logged
Page  of 3 Next >>
Post Reply Post New Topic
Printable version Printable version

Forum Jump
You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot delete your posts in this forum
You cannot edit your posts in this forum
You cannot create polls in this forum
You cannot vote in polls in this forum